[ ]

BLOG

[ ]

DR. AYSHA BUTT

MEDICAL DIRECTOR

Dr. Aysha Butt is the Medical Director of FROM MARS, and is a GP Partner at Woodcote NHS Medical Practice.

GMC NUMBER: 6149065

All SexHairSkinLifestyle
Sex

The possible side effects of erectile dysfunction medication

Sildenafiltadalafil, and vardenafil are all effective medications for erectile dysfunction (ED). Like all medications though, they can have side effects.

Here we’ll explain the most common side effects of ED meds. We’ll also advise on when you should talk to your doctor.

What is a side effect?

Medications usually have a specific purpose. The main purpose of ED meds is to improve blood flow to the penis to help it get erect.

Medications can have other effects outside of their purpose though, and these effects are usually undesirable. These are called side effects. They’re usually minor, just an inconvenience, but sometimes they can be more serious.

Not everyone will experience the same side effects, and some people won’t experience any at all. It all depends on their genetics, gender, ethnicity, age, weight, health, what medical conditions they have, and what other medications they’re taking.

Side effects of erectile dysfunction medications

Clinical trials have found that ED meds  can cause some side effects. Whether you’re taking sildenafil, tadalafil, or vardenafil side effects may occur. If you’d like to know more or are worried about the side effects of any ED treatments, speak to our doctors.

Common side effects

The following are common side effects for sildenafil (Viagra), tadalafil (Cialis) and vardenafil (Levitra). These may affect up to 1 in 10 people, and include:

Less common side effects

There are some less common side effects of sildenafil, tadalafil and vardenafil. These may affect up to 1 in 100 people, and include:

Rare side effects

There are some rarer side effects of sildenafil, tadalafil and vardenafil. These may affect up to 1 in 1,000 people, and include:

Allergic reactions to erectile dysfunction

medications

Some people are allergic to medications, and their body goes into an immune response which can be dangerous and even life threatening. If you experience any of the symptoms below after taking ED meds, particularly if they happen quickly after taking the medication, then you’re probably having an allergic reaction:

If this happens, stop taking the medication immediately and seek medical attention as quickly as possible.

Erectile dysfunction medications and priapism

ED medication can occasionally cause a condition called priapism, which may affect up to 1 in 1,000 men. Priapism is when the penis stays erect for a long time, often over 4 hours, but it can sometimes be much longer. It might sound fun, and like the ED medication is really working, but it can get painful, and it can cause tissue damage that can make it hard to get erect in the future. If you think you have priapism, don’t take any more ED medication, and seek medical care as quickly as possible.

Erectile dysfunction medications and chest pain

Sometimes ED medications can cause heart complications. This is rare, but can be more likely, and more serious, in men who already have heart problems, and who are already taking certain heart medications. If you experience chest pain after taking an ED med, seek medical care as fast as possible. If you have a heart condition, and are taking heart medication, make sure your doctor or prescribing health professional knows this before they prescribe ED medication for you.

Long term side effects of erectile dysfunction medications

Research has shown that some men can become tolerant to ED medications, and may need to increase their dose over time to get the same effect. This should be discussed with our doctors who will determine if it is medically appropriate to change your dose. Never change your dosage yourself. 

Erectile dysfunction medications and drug interactions

ED meds can interact with other drugs, particularly drugs used to treat chest pain and heart conditions, especially nitrates. Tell our doctors about any medications you take, and about any illegal drugs you plan to take, when you’re asking for an ED prescription.

When to talk to your doctor

Sildenafil, tadalafil and vardenafil are prescription medications, meaning they should only be taken after you’ve got a prescription for them. FROM MARS is a licensed UK pharmacy and our doctors may prescribe ED medication to you following an online consultation. They will assess your individual situation, including the severity of your ED, your health, and any other medications you’re taking. They will decide whether these ED medications are right for you, and what dose you should take. If you buy any ED drugs without going through a medical consultation and obtaining a prescription you’re putting your health and your life at risk.

After taking any prescribed ED meds, you should talk to our doctors if they don’t work, if you’re concerned about the side effects, or if you think the dose is wrong.

You should seek immediate medical attention if you think you’re having an allergic reaction, if you’re experiencing heart problems, or have any other concerning side effects.

The bottom line on ED medications

Sildenafil, tadalafil and vardenafil are all proven ways to help men deal with erectile dysfunction. They’re prescription drugs though and they should only be taken after talking with a licensed prescriber. Like all medications they can have side effects, and these will vary from person to person. Talk to our doctors if you’re worried about them. Here at FROM MARS, we have a variety of ED medication available, so contact us if you have any questions.